The Accutane 411

The uncensored journal of an Accutane (Claravis) patient.

Day 63! August 10, 2010

Filed under: Uncategorized — theaccutane411 @ 3:42 pm
Tags: , , , ,

I really need to get on here and post some pictures, but right now I’ll just give an update.

My skin is looking pretty good.  I saw my dermatologist again on Friday and she is soooo happy with how my skin is coming along.  She said I’ve responded to the medicine really quickly.  I’ve had fewer and fewer breakouts each week.  I’m still getting a few zits every now and then, but I haven’t had a SINGLE cyst in over a month!  Wooohooo!  I’m pretty dry, but Cetaphil Moisturizing Lotion is still doing the trick for my body and face.  I’ve added two more products from Lush to my repertoire.  If you don’t know what Lush is, you need to know.  This stuff is all handmade, it smells fantastic, and it has ingredients in it that are so good for you that most of them are edible.  First, I’ve been using the “Oatifix” face mask about 1-2 times per week.  This mask is so fresh you have to store it in your refrigerator.  It has bananas, vanilla, and oats in it to “cleanse, soften, and moisturize dry and sensitive skin.”  And let me tell you, this stuff does the trick.  I put it on for ten minutes and all my flakies just wash away.  I LOVE the way it smells, too!  Just like warm oatmeal cookies…mmmmm!  The second product I’ve added to my daily routine is the “Lemony Flutter” cuticle butter.  It is a really thick, creamy fusion of oils and shea butter that softens my really dry elbows, knees, and feet.  Before, my feet were getting so dry they were peeling like crazy.  Now, I’ve got my peely feet under control.  I put a small gob of this butter on my feet every night, and then I put on a pair of socks.  Overnight my dry feet are transformed.  I love this stuff!

Latetly, I’ve been a study-o-holic.  I’ve been sitting at my computer, working on papers for graduate school, for about 3-12 hours per day.  My back has been pretty achy, a side-effect of Claravis, but it could be due to the fact that I’ve sat still so much.  I also have been a little more tired than my usual self.  When I was in undergrad, I could stay up all night working on homework.  Now, I HAVE to go to bed by 11:30, or I get so tired I can barely function.  I’m done with school for about a month, so I’m so excited to have a life!  I’m going to be traveling a little bit and just relaxing.  It should be nice.

Okay, I’ll try to update sometime around my next dermatologist visit to give you guys an update.  Hope everyone is well!

 

Birth Control Update and Day 1! June 9, 2010

Filed under: Uncategorized — theaccutane411 @ 7:09 pm
Tags: , ,

After much contemplation of birth control options, my husband and I have decided against the NuvaRing.  I’ve had horrible, awful, downright dreadful experiences with birth control.  The pill makes me super irritable, the patch messed with my chemistry, the shot left me with a NINE MONTH LONG period (!) and low iron levels, which resulted in anemia.  Since I’m already putting my body through a ton with the Accutane, we are going to go the abstinent route for the duration of my treatment.  Yeah, it’s going to be tough, but we think it’s really for the best.  Kind of crazy that I just shared that with the whole world, but there you go…

So today is officially day 1!  I’m excited, anxious, and nervous all at the same time.  I’m going to be taking my pills with dinner, so I just took my first pill.  Obviously, its way too soon to assess how I feel.  My biggest worry is that I’ll have an adverse reaction to the medication. I’ll be taking 40mg per day of isotretinoin.  Since Accutane is off the market, I’m  taking Claravis by Barr Laboratories. With my insurance, a thirty day prescription of Claravis cost me only $10!  I was stoked to find that out, as I’ve heard this treatment can be extremely expensive.

My dermatologist taught me more about what isotretinoin is.  As I’ve heard, Vitamin A is really great for the skin, but in large quantities it is lethal to the body.  Isotretinoin is an structurally altered form of vitamin A.  As I understand, they alter one chain of the chemical structure of vitamin A so that it will not be toxic.  This way, isotretinoin can be taken in much larger quantities still giving the benefits of the vitamin without the risk of poisoning.  I thought that was pretty cool, because so many people are extremely critical of isotretinoin, but few realize that it is essentially vitamin A.

I plan on posting updates at least once a week from here on out.  At first, I’ll probably be psychoanalyzing every little pain, headache, and dry patch, so I’ll probably be posting more often initially.  Feel free to comment with any questions, suggestions, or whatever!  Talk to you guys soon!